clopen.solutions
OP-00099 Lean verified

A universal block-norm characterization of essentially Hermitian matrices

Submit a result

Let $\|\cdot\|_2$ be the operator norm, and for $A, B, X \in \mathbb{C}^{n \times n}$ let $$H = \begin{bmatrix} A & X \\ X^* & B \end{bmatrix}.$$ A matrix $X$ is essentially Hermitian if $X = \alpha K + \beta I_n$ for a Hermitian $K$ and scalars $\alpha, \beta \in \mathbb{C}$; equivalently, its numerical range lies in a line. If $X$ is essentially Hermitian, then $\|H\| \le \|A + B\|$ for every positive semidefinite $H$ and every unitarily invariant norm (Mhanna). Conversely, Hayashi showed that an invertible $X$ with $n$ distinct singular values such that $\|H\|_2 \le \|A + B\|_2$ for every positive semidefinite $H$ is normal, and with the Frobenius norm in place of $\|\cdot\|_2$ that property characterises the normal $X$ (Bourin and Lee).

Problem. Let $n \ge 1$ and $X \in \mathbb{C}^{n \times n}$, and suppose that $\|H\|_2 \le \|A + B\|_2$ for every pair of Hermitian $A, B \in \mathbb{C}^{n \times n}$ for which $H$ is positive semidefinite. Must $X$ be essentially Hermitian?

Source: Bourin and Lee (2022), Conjecture 3.3 in arXiv:2111.15180.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
FA — Functional Analysis
Secondary
NA
Keywords
block matrices, numerical ranges, OpenProblemsInNLA

References

@article{bourin2022,
  author        = {Bourin, Jean-Christophe and Lee, Eun-Young},
  title         = {Eigenvalue inequalities for positive block matrices with the inradius of the numerical range},
  journal       = {Internat. J. Math.},
  volume        = {33},
  number        = {1},
  year          = {2022},
  pages         = {2250009},
  doi           = {10.1142/S0129167X22500094},
  eprint        = {2111.15180},
  archivePrefix = {arXiv},
}
@article{mhanna2018,
  author  = {Mhanna, Antoine},
  title   = {On symmetric norm inequalities and positive definite block-matrices},
  journal = {Math. Inequal. Appl.},
  volume  = {21},
  number  = {1},
  year    = {2018},
  pages   = {133--138},
  doi     = {10.7153/mia-2018-21-11},
}
@article{hayashi2019,
  author        = {Hayashi, Tomohiro},
  title         = {On a norm inequality for a positive block-matrix},
  journal       = {Linear Algebra Appl.},
  volume        = {566},
  year          = {2019},
  pages         = {86--97},
  doi           = {10.1016/j.laa.2018.12.027},
  eprint        = {1808.00181},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mi04,
  author       = {Townsend, Alex},
  title        = {{MI-04}: A universal block-norm characterization of essentially Hermitian matrices},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-04/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Canonical Lean statement

A submission resolves this problem by proving the constant Problem_OP_00099.

namespace RegistryProblems.OP_00099
noncomputable section

open scoped BigOperators ComplexOrder

abbrev CMatrix (ι : Type*) := Matrix ι ι ℂ
abbrev Square (n : ℕ) := CMatrix (Fin n)

section
variable {ι : Type*} [Fintype ι] [DecidableEq ι]

/-- The actual complex Euclidean operator norm, never the default Pi matrix norm. -/
def spectralNorm (M : CMatrix ι) : ℝ :=
  ‖Matrix.toEuclideanCLM (n := ι) (𝕜 := ℂ) M‖

end

/-- OP-00099: A universal block-norm characterization of essentially Hermitian matrices -/
def _root_.RegistryProblems.Problem_OP_00099 : Prop :=
  ∀ (n : ℕ), 1 ≤ n → ∀ (X : Square n),
    (∀ A B : Square n, A.IsHermitian → B.IsHermitian →
      (Matrix.fromBlocks A X X.conjTranspose B).PosSemidef →
        spectralNorm (Matrix.fromBlocks A X X.conjTranspose B) ≤ spectralNorm (A + B)) →
    ∃ K : Square n, K.IsHermitian ∧ ∃ α β : ℂ,
      X = α • K + β • (1 : Square n)

end
end RegistryProblems.OP_00099

Formalised by George Stepaniants (Apache-2.0); reviewed by clemens-admin.

Available to match against in: Lean v4.33.1 with Mathlib v4.33.1.

Resolving this problem in Lean

Add the problems package as a dependency, import this problem's module, and prove the constant. Any published revision works.

In lakefile.toml:

[[require]]
name = "RegistryProblems"
git = "https://github.com/cthalhammer/registry-problems"
rev = "753bebc58e3fee845f4fffec7d24e7c8cc2a689a"

In your proof:

import RegistryProblems.OP_00099

theorem resolution : RegistryProblems.Problem_OP_00099 := by
  sorry

In preprint.toml, mapping the claim to the declaration that establishes it:

[[statements]]
label = "Theorem 1"
lean = "resolution"
latex = "..."
problem = "OP-00099"
claim = "full"

To disprove it instead, prove the negation and claim "disproof", or "counterexample" if the proof exhibits one:

theorem disproof : ¬ RegistryProblems.Problem_OP_00099 := by
  sorry

You can also write the statement out in full; the verifier checks it matches up to definitional equality. Partial results and reductions are not matched against this statement.

Resolution claims

George Stepaniants

Complete Lean verification of the full original MI-04 necessity implication. All21 exports passed actual canonical Linux default-kernel, Comparator, axiom and control checks at the immutable proof revision.

Full resolution · verified · canonical statement matched · posted on GitHub 17 Sep 2026
Matthew J. Colbrook

For $X\in\mathbb{C}^{n\times n}$ the following are equivalent: (1) $\|P\|\le\|A+B\|$ in the operator norm for every positive semidefinite completion $P=\begin{pmatrix}A&X\\X^*&B\end{pmatrix}$; (2) the same holds whenever $A+B$ is a scalar multiple of $I$; (3) for every Hermitian $T$ the largest and smallest eigenvalues of $\begin{pmatrix}T&X\\X^*&-T\end{pmatrix}$ are negatives of each other; (4) $X=\alpha H+\beta I$ with $H$ Hermitian and $\alpha,\beta\in\mathbb{C}$. No invertibility or …

Full resolution · not verified · fidelity not established · posted on GitHub 17 Sep 2026

Status history

WhenChangeByReason
2026-10-05 Needs verification → Lean verified — Verified here: OpenProblemsInNLA @ e375a6f, MI-04/lean/.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00099, "A universal block-norm characterization of essentially Hermitian matrices", clopen.solutions.